Statins are prescribed to millions of people worldwide to reduce their risks of suffering heart attacks and strokes. Researchers at the Nuffield Department of Population Health, in collaboration with other researchers, have published new findings that identify a combination of factors that put some patients at higher risk of myopathy, which is a rare side-effect of statin therapy characterised by muscle pain or weakness in combination with high blood levels of creatine kinase, a marker of muscle damage.
The research, which is published today in The European Heart Journal, used data from nearly 60,000 individuals at high risk of heart attacks and strokes collected systematically during three large-scale clinical trials conducted over the last 25 years. This study analysed information on myopathy cases and reports of other muscle symptoms in patients who had been treated for an average of 3.4 years with simvastatin, one of the most commonly prescribed statins worldwide.
Read the full article (Nuffield Department of Population Health website)